Case Study - A ruptured Achilles tendon

Could cholesterol-lowering therapy be the cause of a tendon rupture, asks Dr Louise Newson.

Achilles tendon rupture is an uncommon side-effect
Achilles tendon rupture is an uncommon side-effect

Mr R, a 42-year-old financial analyst came to see me one morning for a medication review. He had been taking statins for several years for primary prevention of cardiovascular disease (CVD) and wanted to discuss the benefits in more detail.

Four years ago, before he started statin treatment, his fasting total cholesterol was 6.1mmol/l and his LDL cholesterol was 3.6mmol/l. His 10-year cardiovascular risk was 22 per cent so a decision had been made to start simvastatin.

He has a strong family history of CVD; his mother and father both died in their 50s from MIs. His younger brother has recently been diagnosed with hypertension and his maternal aunt had a stroke aged 72.

Mr R exercises regularly and is not overweight. He is an ex-smoker and his alcohol intake was within the current recommendations. His BP has always been within normal limits.

The simvastatin had been changed to atorvastatin six months ago because he had been complaining of vague muscular aches and pains. These had improved considerably with the alteration in his medication.

We had a discussion about the risks and benefits of statins and he decided he would continue to take them.

I was very surprised, a month after this consultation to read a discharge summary from the hospital, where he had been admitted for an Achilles tendon rupture, presumed secondary to his statin therapy.

Tendon complications
Although side-effects with statins are usually mild, more severe side-effects, especially musculoskeletal complications, have been well reported in the literature.

Myalgia, myositis and myopathy are well-recognised side-effects. Patients taking statins should be advised to report promptly any unexplained muscle pain, tenderness or weakness.

One study found that, while rare, tendon complications are linked to the use of statins.1 These include tendonitis and tendon rupture.

In this study, around two per cent of all side-effects were due to tendon complications. The most common affected was the Achilles tendon, with pain, swelling, warmth and stiffness as the most common symptoms.

Symptoms appeared after the statins were started (usually within eight months), improved when the statins were stopped and they recurred in all of the patients who restarted the therapy. It does appear to be very likely these effects are directly due to the statins.

Although the prevalence of tendon problems related to statins is low, it is thought that all types of statins could potentially cause tendon problems. In addition, it does not seem to be a dosage-related effect.

Some physicians even recommend temporarily stopping statins before strenuous physical activity such as marathon running.

Although it is not known how statins may produce tendon injury, there are several theories. It may be that blocking cholesterol synthesis reduces the cholesterol content of tendon cell membranes, making them unstable, or that statins either reduce the levels of proteins involved in maintaining tendon cells or destroy vascular smooth muscle cells.

Another more recent study found no overall association between statin use and tendon rupture, but subgroup analysis suggested that women with tendon rupture were more likely to be taking statins.2

Mr R has decided not to have any further medical treatment for his cholesterol.

  • Dr Newson is a GP in the West Midlands

References

1. Marie I, Delafenetre H, Massy N et al. Tendinous disorders attributed to statins: a study on ninety-six spontaneous reports in the period 1990-2005 and review of the literature. Arthritis Rheum 2008; 59(3): 367-72.

2. Beri A, Dwamena FC, Dwamena BA. Association between statin therapy and tendon rupture: a case-control study. J Cardiovasc Pharmacol 2009; 53(5): 401-4.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Follow Us:

Just published

Practices handed one-month opt-out window as revamped network DES unveiled

Practices handed one-month opt-out window as revamped network DES unveiled

NHS England has unveiled a revamped DES package for 2020/21 confirming new targets,...

GPs delivered huge rise in face-to-face consultations in week before NHS England letter

GPs delivered huge rise in face-to-face consultations in week before NHS England letter

GPs delivered a huge increase in face-to-face appointments in the week before NHS...

RCGP facing legal action over stance on assisted dying

RCGP facing legal action over stance on assisted dying

The RCGP is facing legal action over its decision to remain opposed to assisted dying...

Medeconomics Live aims to help practices thrive under the new GP contract

Medeconomics Live aims to help practices thrive under the new GP contract

The one-day, virtual Medeconomics Live conference aims to provide practices with...

GPs face wave of abuse and complaints after NHS England face-to-face appointments claims

GPs face wave of abuse and complaints after NHS England face-to-face appointments claims

GP practices have faced a wave of abuse and complaints after a letter from NHS England...

Government denies plan to make GPs 'gatekeepers' of COVID-19 testing

Government denies plan to make GPs 'gatekeepers' of COVID-19 testing

The government has denied plans to make GPs 'gatekeepers' of the struggling COVID-19...